Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 83, NWS Salt Lake City, UT

September 16, 2011Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 16, 2011, 4:39 PM MDT for Garfield County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 4:39 PM MDT (22:39 UTC)
Expired
Sep 16, 2011, 5:29 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 212 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS55 KSLC 162239
SVRSLC
UTC017-162345-
/O.NEW.KSLC.SV.W.0083.110916T2239Z-110916T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARFIELD COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES WEST OF HITE MARINA TO
  21 MILES WEST OF HITE MARINA TO 34 MILES SOUTHWEST OF HITE
  MARINA...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HITE MARINA
  STATE ROUTE 95
  STATE ROUTE 276

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3792 11020 3789 11023 3789 11039 3781 11043
      3780 11047 3777 11043 3770 11049 3766 11108
      3784 11086 3804 11084 3816 11017
TIME...MOT...LOC 2239Z 262DEG 18KT 3802 11074 3786 11075
          3770 11093

$$

ROGOWSKI
2 follow-up statements
327 
WWUS55 KSLC 162301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT FRI SEP 16 2011

UTC017-162345-
/O.CON.KSLC.SV.W.0083.000000T0000Z-110916T2345Z/
GARFIELD UT-
501 PM MDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL GARFIELD COUNTY...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF HITE MARINA
TO 21 MILES SOUTHWEST OF HITE MARINA TO 30 MILES SOUTHWEST OF HITE
MARINA...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HITE MARINA

LAT...LON 3789 11023 3789 11039 3781 11043 3780 11047
      3777 11043 3770 11052 3771 11064 3767 11099
      3796 11071 3792 11020
TIME...MOT...LOC 2301Z 262DEG 18KT 3787 11066 3778 11072
          3768 11084

$$

ROGOWSKI
582 
WWUS55 KSLC 162329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT FRI SEP 16 2011

UTC017-162339-
/O.CAN.KSLC.SV.W.0083.000000T0000Z-110916T2345Z/
GARFIELD UT-
529 PM MDT FRI SEP 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD COUNTY
IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3789 11023 3789 11039 3781 11043 3780 11047
      3777 11043 3770 11052 3771 11064 3767 11099
      3796 11071 3792 11020
TIME...MOT...LOC 2329Z 262DEG 18KT 3789 11048 3780 11054
          3770 11066

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:27 PM MDT, 12 minutes earlier.

Area forecast discussion, Sep 16, 4:27 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT FRI SEP 16 2011

.SYNOPSIS...A TROUGH WILL CONTINUE TO TRACK THROUGH THE NORTHERN
TWO-THIRDS OF THE STATE THROUGH TOMORROW MORNING. A DRIER WESTERLY FLOW
ALOFT WILL DEVELOP ACROSS UTAH LATE IN THE WEEKEND...AND REMAIN IN
PLACE EARLY NEXT WEEK.

&&

.DISCUSSION...THE FIRST SIGNIFICANT TROUGH OF THE COOLER SEASON IS
TRACKING ACROSS UTAH AT THIS TIME. LINGERING MOISTURE INTERACTING
WITH BROAD LIFT ASSOCIATED WITH DECENT PVA AND INCREASED DIURNALLY
INDUCED INSTABILITY HAS PRODUCED NUMEROUS SHOWERS AND STORMS OVER
THE NORTH AND ISOLATED SEVERE STORMS AND FLASH FLOOD PRODUCERS
OVER THE SOUTH. A VERY ACTIVE AFTERNOON WILL LINGER THROUGH THIS
EVENING AS SUPPORTING WAVES UPSTREAM WILL CONTINUE TO MOVE THROUGH
THE NORTHERN TWO-THIRDS OF THE STATE.

WILL FOCUS ON THE WEATHER OVER THE NEXT 24 HOURS AS IT WILL BE THE
MOST ACTIVE OF THE PERIOD.

FIRST A FOCUS ON THE SOUTH...APPROACHING SHORT WAVE COUPLED WITH
INCREASED DIURNAL INSTABILITY ALLOWED FOR RAPID DEVELOP THIS
AFTERNOON. MLCAPE VALUES OF 1000+ J/KG CAPE AND MODEST SHEAR HAS
ENABLED SOME CONVECTION TO BECOME ORGANIZED WITH ONE BOW ECHO
NOTED EAST OF ESCALANTE...A LARGE HAIL SIGNATURE ASSOCIATED WITH A
CELL NEAR GOBLIN VALLEY...AND NUMEROUS HEAVY RAINERS THAT IN ONE
CASE PRODUCED WIDESPREAD FLASH FLOODING IN ZION NATIONAL PARK
WITHIN THE LAST HOUR. THE SOUTH MOST LIKELY IS REACHING PEAK
INSTABILITY AT THIS TIME AND SEVERE POTENTIAL SHOULD WANE RAPIDLY
OVER THE NEXT COUPLE OF HOURS. FLASH FLOOD POTENTIAL HOWEVER WILL
REMAIN ELEVATED WELL INTO THE EVENING.

ACTIVITY ACROSS THE NORTH HAS BEEN A BIT MORE MUNDANE THUS
FAR...BUT RECENT RADAR SIGNATURES INDICATE POTENTIAL FOR
SIGNIFICANT RAINFALL ALONG THE CENTRAL WASATCH FRONT IN THE 5PM
TO 8PM WINDOW. THE WELL DEFINED VORT LOBE THAT TRACKED OUT OF
CENTRAL NEVADA EARLIER TODAY WILL SWING NORTH AND WEST ACROSS THE
NORTH OVER THE NEXT SEVERAL HOURS...ACTIVITY ON RADAR HAS BEGAN
TO REALLY LIGHT UP AND FILL WITH POTENTIAL FOR CELL MERGERS OVER
THE SALT LAKE VALLEY AS THE MID LEVEL FRONT APPROACHES FROM THE
WEST. WILL CONTINUE TO MONITOR THIS CLOSELY IN THE VERY SHORT
TERM AS HEAVY RAIN LOOKS LIKELY.

SHOULD SEE A BRIEF REPRIEVE IN PRECIP LATE THIS EVENING AS THE
FIRST WAVE PULLS OFF TO THE EAST...THE SOUTHS ACTIVITY LIKELY
WANING RAPIDLY WITH LOSS OF DIURNAL SUPPORT. UPSTREAM THE NEXT
DISTURBANCE RAPIDLY APPROACHING FROM WESTERN NEVADA WILL BE ON THE
DOORSTEP INCREASING ACTIVITY ONCE AGAIN FOR THE LATTER HALF OF THE
NIGHT ACROSS THE NORTHERN HALF OF THE STATE. LIKELY POPS WILL CONTINUE
THROUGH THE NIGHT INTO SATURDAY MORNING BEFORE HEIGHTS BEGIN TO
BUILD SATURDAY AFTERNOON. BELOW SEASONAL NORMS AND ISOLATED
SHOWERS FOCUSED OVER THE TERRAIN IS EXPECTED. THE SOUTH HOWEVER WILL
BENEFIT FROM DRYING MID LEVEL WESTERLY FLOW AND RISING
HEIGHTS...DRY WITH BELOW SEASONAL TEMPS THE BOTTOM LINE FOR
SATURDAY ACROSS THE SOUTH.

HEIGHTS WILL CONTINUE TO BUILD ACROSS THE REGION THROUGH THE
WEEKEND AND INTO NEXT WEEK. MID-LEVEL DRYING WILL ENCOMPASS THE
FORECAST AREA IN ITS ENTIRETY BY LATE SATURDAY. A LONG ZONAL
FETCH OF DRY MID LEVEL AIR UPSTREAM WILL SETTLE INTO THE GREAT BASIN
EARLY NEXT WEEK AND REMAIN IN PLACE THROUGH THE REMAINDER OF THE
FORECAST PERIOD. THIS WILL ALLOW A SLOW MODERATION OF TEMPS UNDER
MOSTLY CLEAR CONDITIONS FOR THE MID TO LATE PERIODS WITH GRADUALLY
RISING HEIGHTS.

HAVE DISREGARDED THE 12Z GFS SOLUTION OF A CLOSING TROUGH
DESCENDING THROUGH THE AREA MIDWEEK PRODUCING LIGHT SHOWERS OVER
THE TERRAIN...TOTAL OUTLIER IN GUIDANCE AT THIS TIME.

BOTTOM LINE WITH GOING FORECAST...UNSEASONABLY COOL AND WET
THROUGH TONIGHT...PLEASANT THIS WEEKEND WITH AFTERNOON BUILDUPS
AND BELOW SEASONAL TEMPS...DRY WITH A SLIGHT WARMING TREND TO
JUST ABOVE CLIMO NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE KSLC TERMINAL THROUGH
THE CURRENT TAF PERIOD. GENERALLY NORTHERLY WINDS EXIST AT THE
TERMINAL AND ARE EXPECTED TO CONTINUE. EXPECT CEILINGS 060-070 WITH
RAIN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH 06Z. SHOWERS SHOULD
CONTINUE THROUGH THE NIGHT. EXPECT WINDS TO RETURN TO THE SOUTHEAST
AFTER03Z BUT THERE IS A 30 PERCENT CHANCE THAT THEY STAY NORTHWEST
UNTIL AFTER 06Z OR LONGER.

&&

.FIRE WEATHER...A COLD FRONT ACROSS CENTRAL UTAH LATE THIS AFTERNOON
WILL WEAKEN OVERNIGHT. MEANWHILE...ANOTHER DISTURBANCE IS CURRENTLY
MOVING INTO WEST-CENTRAL UTAH...WITH ANOTHER TO FOLLOW LATE TONIGHT.
THESE FEATURES WILL DRIVE SHOWER AND THUNDERSTORM ACTIVITY ACROSS
MUCH OF THE FIRE DISTRICT THROUGH TONIGHT...WITH A FEW SHOWERS
LINGERING THROUGH TOMORROW MORNING. LIGHTNING WILL BE MOST PREVALENT
ACROSS SOUTHERN AND EASTERN UTAH THROUGH THIS EVENING WHERE THE
AIRMASS IS MORE UNSTABLE. COOLER AIR WILL CONTINUE TO PUSH INTO UTAH
BEHIND THE FRONT. THE AIRMASS WILL SEE A DRYING TREND TOMORROW
THROUGH THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE
AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/YOUNG/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 16, 6:40 AM MDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT FRI SEP 16 2011

UTZ010-012>016-019>021-517-518-171300-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
640 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

LINGERING MOISTURE FROM THE STORM SYSTEM THAT AFFECTED SOUTHERN UTAH
THE PAST COUPLE OF DAYS WILL SPAWN A FEW TERRAIN-BASED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN AND EASTERN UTAH. THE COLD FRONT
MOVING OUT OF NEVADA THIS MORNING WILL STALL ACROSS CENTRAL UTAH
LATER TODAY. THIS BOUNDARY WILL BE THE FOCUS OF SHOWERS AND
THUNDERSTORMS THROUGH CENTRAL UTAH LATER TODAY...AND LIKELY WELL
INTO THE NIGHT TIME HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRIDAY COLD FRONT WILL REMAIN STALLED ACROSS CENTRAL UTAH
EARLY SATURDAY. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS ON SATURDAY. THE SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DISSIPATE LATE SATURDAY...WITH JUST A
FEW SHOWERS LINGERING INTO SATURDAY EVENING. RESIDUAL MOISTURE COULD
SPAWN A FEW MORE THUNDERSTORMS SUNDAY...THOUGH MOST OF THIS
ACTIVITY WILL REMAIN CONFINED TO THE HIGHER TERRAIN.

A DRIER WESTERLY FLOW ALOFT WILL DEVELOP ACROSS THE AREA FOR LATE
SUNDAY THROUGH EARLY NEXT WEEK. TEMPERATURES WILL CLIMB BACK TO NEAR
SEASONAL NORMS EARLY IN THE WEEK...WITH READINGS REACHING TO AT OR
SLIGHTLY ABOVE NORMAL MIDWEEK. PATCHY MOISTURE WORKING IN FROM THE
SOUTH COULD RESULT IN ISOLATED MOUNTAIN THUNDERSTORMS MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>009-011-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING-
640 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER EASTERN NEVADA EARLY THIS MORNING WILL SWEEP EAST
ACROSS NORTHERN UTAH TODAY. SCATTERED LIGHT SHOWERS WELL AHEAD OF
THE COLD FRONT WILL BE REPLACED BY HEAVIER SHOWERS AND ISOLATED
THUNDERSTORMS ALONG THE FRONT LATER THIS MORNING THROUGH THIS
AFTERNOON.  SHOWERS WILL CONTINUE ACROSS SOUTHWEST WYOMING AND
NORTHEAST UTAH THIS EVENING...WITH SIGNIFICANTLY LESS ACTIVITY WELL
BEHIND THE FRONT ACROSS NORTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SOUTHERN END OF THE FRIDAY COLD FRONT WILL STALL ACROSS CENTRAL
UTAH SATURDAY. SCATTERED SHOWERS WILL DEVELOP AGAIN NORTH OF THE
FRONT SATURDAY AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO A
POSSIBILITY BY LATE MORNING OR EARLY AFTERNOON. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL WIND DOWN LATE IN THE DAY...WITH ONLY A
FEW LIGHT SHOWERS LINGERING OVER THE FAR NORTH INTO EARLY SATURDAY
EVENING.

A GENERALLY DRY AND MILD WESTERLY FLOW ALOFT WILL REMAIN ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING SUNDAY THROUGH THE FIRST HALF OF
NEXT WEEK. HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN
ACROSS THE GREAT BASIN DURING THE WEEK. TEMPERATURES WILL RETURN TO
SEASONAL NORMS OR SLIGHTLY HIGHER MIDWEEK. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...THOUGH THESE WILL BE CONFINED TO THE
HIGHER TERRAIN AND NEAR THE IDAHO BORDER REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:08 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 16, 3:13 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne62 min
Sep 16, 3:33 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 16, 3:44 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne33 min
Sep 16, 3:53 PM MDTFlash Flood WarningSLCKane4 hr
Sep 16, 3:54 PM MDTFlash Flood WarningSLCEmery3 hr
Sep 16, 4:21 PM MDTSevere Thunderstorm WarningSLCWayne38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.